Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 68, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2015, 4:21 AM CDT for 5 counties in South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2015, 4:21 AM CDT (09:21 UTC)
- Expired
- Jun 22, 2015, 4:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:40 AM CDT | TSTM WND DMG | Hartford, SD | DOWNED TREE CAUSING DAMAGE TO MOBILE HOME. |
| Jun 22, 4:48 AM CDT | TSTM WND GST 82 | 5 W Sioux Falls, SD | CAR MOUNTED ANEMOMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
463
WUUS53 KFSD 220921
SVRFSD
SDC079-083-087-099-125-220945-
/O.NEW.KFSD.SV.W.0068.150622T0921Z-150622T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 AM CDT MON JUN 22 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 445 AM CDT
* AT 420 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORLAND TO NEAR MONTROSE TO NEAR SALEM...MOVING
SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MONTROSE AROUND 425 AM CDT.
CANISTOTA AROUND 430 AM CDT.
LAKE VERMILLION STATE RECREATION AREA...HUMBOLDT AND MONROE AROUND
435 AM CDT.
HARTFORD AND COLTON AROUND 440 AM CDT.
SIOUX FALLS...CROOKS AND WALL LAKE AROUND 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
4360 9751 4378 9731
TIME...MOT...LOC 0920Z 299DEG 47KT 4386 9727 4376 9726 4364 9740
HAIL...<.75IN
WIND...60MPH
$$
BT2 follow-up statements
244
WWUS53 KFSD 220925
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 AM CDT MON JUN 22 2015
SDC079-083-087-099-125-220945-
/O.CON.KFSD.SV.W.0068.000000T0000Z-150622T0945Z/
TURNER SD-MINNEHAHA SD-LAKE SD-LINCOLN SD-MCCOOK SD-
425 AM CDT MON JUN 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN TURNER...MINNEHAHA...SOUTHWESTERN LAKE...
NORTHWESTERN LINCOLN AND SOUTHEASTERN MCCOOK COUNTIES...
AT 423 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORLAND TO MONTROSE TO NEAR CANISTOTA...MOVING
SOUTHEAST AT 55 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED A COUPLE OF CONCENTRATED AREAS OF WIND
DEVELOPING NORTH OF MONTROSE AND ACORSS SOUTHERN MC COOK COUNTIES.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THESE SEVERE STORMS WILL BE NEAR...
LAKE VERMILLION STATE RECREATION AREA AROUND 430 AM CDT.
HUMBOLDT AND MONROE AROUND 435 AM CDT.
PARKER...HARTFORD AND COLTON AROUND 440 AM CDT.
SIOUX FALLS...CROOKS...WALL LAKE AND CHANCELLOR AROUND 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
4360 9751 4378 9731
TIME...MOT...LOC 0923Z 299DEG 47KT 4382 9721 4372 9720 4360 9734
HAIL...<.75IN
WIND...80MPH
$$
BT257
WWUS53 KFSD 220933
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT MON JUN 22 2015
SDC079-083-087-099-125-220945-
/O.CON.KFSD.SV.W.0068.000000T0000Z-150622T0945Z/
TURNER SD-MINNEHAHA SD-LAKE SD-LINCOLN SD-MCCOOK SD-
433 AM CDT MON JUN 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN TURNER...MINNEHAHA...SOUTHWESTERN LAKE...
NORTHWESTERN LINCOLN AND SOUTHEASTERN MCCOOK COUNTIES...
AT 432 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF CHESTER TO HUMBOLDT TO NEAR
MONROE...MOVING SOUTHEAST AT 55 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THESE SEVERE STORMS WILL BE NEAR...
HARTFORD AND WALL LAKE AROUND 440 AM CDT.
SIOUX FALLS...CROOKS...BALTIC AND CHANCELLOR AROUND 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS EASTERN MCCOOK AND WESTERN MINNEHAHA. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4395 9732 4373 9662 4348 9661 4326 9687
4360 9751 4378 9731
TIME...MOT...LOC 0932Z 295DEG 47KT 4385 9705 4366 9705 4351 9726
HAIL...<.75IN
WIND...80MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:37 AM CDT, 44 minutes earlier.
Area forecast discussion, Jun 22, 3:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT MON JUN 22 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 337 AM CDT MON JUN 22 2015 THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA... AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO 55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I 29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT SEVERE WIND IS A THREAT. OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD MIXING WILL STILL ALLOW FOR STRONG WARMING. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 337 AM CDT MON JUN 22 2015 TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR 700 MB. LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS... NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL MOISTURE CONTINUES TO INCREASE. WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT. IF CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS. WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN AFTERNOON AND EVENING HOURS. HAVE THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A SIZABLE CAP THAT NEEDS TO BE OVERCOME. FOR NOW...HAVE LEFT POPS IN THE MID RANGE. FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM CDT SUN JUN 21 2015 MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25 TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... /JH AVIATION...08
Hazardous weather outlook, Jun 21, 6:29 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN JUN 21 2015 SDZ038>040-052>061-222330- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062- 065>067-222330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY- CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 52 min |
| Jun 22, 3:52 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 38 min |
| Jun 22, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Moody, Turner | 34 min |
| Jun 22, 5:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 39 min |
| Jun 22, 5:20 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 40 min |
| Jun 22, 5:34 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brookings, Clay, Davison, Douglas and 12 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.